Simultaneous bilateral atypical femoral fracture in a patient receiving denosumab: case report and literature review
- 920 Downloads
Osteoporosis remains a chronic and common disease associated with high medical costs. Pharmacological therapy has shown to be a good strategy to significantly reduce fracture risk. While literary evidence for bone protection in the short and medium term is strongly in it’s favor, there are concerns about long-term treatment with antiresorptive drugs. Increased risk of atypical femoral fractures (AFFs) have been demonstrated in several studies following the long-term use of bisphosphonate. Denosumab offers an alternative approach to the treatment of osteoporosis, however, it is also an antiresorptive drug. We present a case of simultaneous bilateral atypical femoral fractures in a patient with denosumab treatment. These findings highlight the need to reevaluate the optimal antiresorptive therapy duration, as well as the safety of transition from bisphosphonates to denosumab and the need for continued monitoring in the prevention of AFFs.
KeywordsAtypical femoral fractures Bisphosphonates Denosumab Osteoporosis
Compliance with ethical standards
Conflicts of interest
- 5.Cummings SR, San Martin J, McClung MR, Siris ES, Eastell R, Reid IR, Delmas P, Zoog HB, Austin M, Wang A, Kutilek S, Adami S, Zancetta J, Libanati C, Siddhanti S, Christiansen C (2009) Denosumab for prevention of fractures in postmenopausal women with osteoporosis. N Engl J Med 361(8):756–65. doi: 10.1056/NEJMoa0809493 CrossRefPubMedGoogle Scholar
- 14.S. Papapoulos, K. Lippuner, et al. The effect of 8 or 5 years of denosumab treatment in postmenopausal women with osteoporosis: results from the FREEDOM Extension study. Osteoporos Int. 2015 Jul 23. [Epub ahead of print]. doi: 10.1007/s00198-015-3234-7.
- 25.Puah KL, Tan MH (2011) Bisphosphonate-associated atypical fracture of the femur: Spontaneous healing with drug holiday and re-appearance after resumed drug therapy with bilateral simultaneous displaced fractures--a case report. Acta Orthop 82(3):380–2. doi: 10.3109/17453674.2011.581267 PubMedCentralCrossRefPubMedGoogle Scholar